This case involves a patient who presented to the hospital with acute shortness of breath. The patient was given a screening test for blood clotting and subsequently put on an anticoagulant. After identifying a blot clot in the patient’s leg, cardiologists ordered an additional anticoagulant to be administered, and for the patient to be checked six hours later. However, the anticoagulant was not checked as ordered. Eventually, a coagulation panel indicated elevated INR levels and the patient was given a third anticoagulant. The Cardiology service’s plan was to discontinue the second coagulant for two hours and continue the third. Although the third was discontinued, the second drip was left running.
Although critical care medicine had been consulted earlier in the hospitalization, they showed up many hours later. An additional ordered coagulation panel was not performed until the next day. Following this, several coagulation panels were performed. At some point in the charting, it was noted that second coagulant was reduced and then restarted at a much higher dose. Cardiology recommended the two anticoagulants be continued, but another physician simultaneously ordered the second anticoagulant to be discontinued. A short time later, the patient was killed by an acute cranial bleed.
Question(s) For Expert Witness
- 1. How familiar are you with treating patients who present with similar complaints and associated coagulopathy?
- 2. What are appropriate medications/ dosages required to help reverse abnormal coagulation values?
- 3. What would be considered proper steps or protocols in documenting orders, plan of care and/ or interventions?
Expert Witness Response E-030326
I have extensive experience working with patients who are on anticoagulation. Based on the scenario presented, it appears there was a breakdown in the medical documentation, the orders/panel set, and question of the availability/ adherence to an anticoagulation protocol. With the given the severity of the patient’s condition on initial presentation, it may have been appropriate for the patient to have been transferred to a hospital with a higher level of care much sooner. The standard of care is to give FFP STAT in patients who present with elevated INRs. Vitamin K can be given as well. Whenever there is the presence of or concern for DIC, sepsis, or liver failure, other factors may be considered. In current practice, hospitals have standing or institutional anticoagulation protocols that are weight based and include detailed instructions on how much heparin to give immediately and subsequently, the timing of specific labs that need to be ordered, orders to notify the treating physician, and the necessary changes that can be made to the dosages of the medications. It is also important for the physician and nurse to document appropriately as well as have the lab results to help assess the situation.